MONDAY, July 2 (HealthDay News) -- A pharmacist-delivered intervention does not significantly improve the rate of clinically important medication errors following discharge among hospitalized heart patients, according to a study published in the July 3 issue of the Annals of Internal Medicine.
Sunil Kripalani, M.D., from Vanderbilt University in Nashville, Tenn., and colleagues assessed the effect of a tailored pharmacist-delivered intervention on the occurrence of clinically important medication errors for 851 patients discharged following hospitalization with acute coronary syndromes or acute decompensated heart failure. Participants were randomly allocated to either usual care or an intervention of pharmacist-assisted medication reconciliation, inpatient pharmacist counseling, low-literacy adherence aids, and individualized telephone follow-up after discharge.
The researchers found that 50.8 percent of patients had one or more clinically important medication errors, of which 22.9 percent were serious and 1.8 percent were life-threatening. Overall, 30.3 percent of patients had adverse drug events (ADEs), and potential ADEs occurred in 29.7 percent. There was no significant change in the number of clinically important medication errors or ADEs per-patient for those in the intervention group (unadjusted incidence rate ratio [IRR], 0.92 [95 percent confidence interval (CI), 0.77 to 1.10] and 1.09 [95 percent CI, 0.86 to 1.39], respectively). There tended to be fewer potential ADEs in those receiving the intervention (unadjusted IRR, 0.80; CI, 0.61 to 1.04).
"A health-literacy-sensitive pharmacist intervention that included post-discharge telephone follow-up did not improve medication safety overall," the authors write. "Reducing ADEs and potential ADEs in the post-discharge period is becoming more critical as hospitals have increasing financial penalties tied to rehospitalization rates."
Copyright © 2012 HealthDay. All rights reserved.
|Previous: ENDO: Male Contraceptive Gel Suppresses Spermatogenesis||Next: Incretin Effect Independent of Glycemia Level|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community